N-Acetyl Cysteine Side Effects & Safety
N-acetyl cysteine is LIKELY SAFE for most adults, when used as a prescription medication. It can cause nausea, vomiting, and diarrhea or constipation. Rarely, it can cause rashes, fever, headache, drowsiness, low blood pressure, and liver problems.
When inhaled (breathed into the lungs), it can also cause swelling in the mouth, runny nose, drowsiness, clamminess, and chest tightness.
N-acetyl cysteine has an unpleasant odor that may make it hard to take.
Special Precautions & Warnings:
Pregnancy or breast-feeding: N-acetyl cysteine is POSSIBLY SAFE when taken by mouth, delivered through a hole in the windpipe, or breathed in. N-acetyl cysteine crosses the placenta, but there is no evidence so far linking it with harm to the unborn child or mother. However, N-acetyl cysteine should only be used in pregnant women when clearly needed, such as in cases of acetaminophen toxicity.
Allergy: Don’t use N-acetyl cysteine if you are allergic to acetyl cysteine.
Asthma: There is a concern that N-acetyl cysteine might cause bronchospasm in people with asthma if inhaled or taken by mouth or through a tube in the windpipe. If you take N-acetyl cysteine and have asthma, you should be monitored by your healthcare provider.
Adverse Reactions and Drug Interactions
At dosages of 1,200 mg twice daily or lower, N-acetylcysteine is well tolerated. At these dosages, side effects are unusual, but may include nausea, vomiting, diarrhea, transient skin rash, flushing, epigastric pain, and constipation.27 At the much larger dosages used to treat acetaminophen overdose, N-acetylcysteine is often poorly tolerated, with side effects such as headache, tinnitus, urticaria, rash, chills, fever, and anaphylactoid reactions (pseudoanaphylaxis).27 N-acetylcysteine strongly potentiates the effect of nitroglycerin and related medications, and caution should be used in patients receiving these agents in whom it may cause hypotension.4
PAUL J. MILLEA, MD, MA, Department of Integrative Medicine, Mid-Atlantic Permanente Medical Group, P.C., Falls Church, Virginia
Am Fam Physician. 2009 Aug 1;80(3):265-269.